Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Green Bay, WI

May 6, 2002Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 6, 2002, 4:46 PM CDT for Waupaca County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2002, 4:46 PM CDT (21:46 UTC)
Expired
May 6, 2002, 5:30 PM CDT
In force
44 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Waupaca County, WI

The radar

The Green Bay radar (KGRB), 66 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:05 PM CDTHail 1.75Iola, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 062146
SVRGRB
WIC135-062230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
445 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUPACA COUNTY IN WISCONSIN

* UNTIL 530 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
CLUSTER OF SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL. THE 
CLUSTER WAS LOCATED FROM 22 MILES WEST OF CLINTONVILLE TO 19 MILES 
WEST OF WAUPACA. THE LINE WAS MOVING EAST AT 35 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
  SCANDINAVIA BY 500 PM CDT.
  IOLA BY 500 PM CDT.
  BIG FALLS BY 500 PM CDT.
  MARION BY 505 PM CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR WINDS IN EXCESS
OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4426 8922 4425 8878 4458 8874 4464 8860
          4468 8882 4468 8921

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:00 PM CDT, 46 minutes earlier.

Area forecast discussion, May 6, 4:00 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT MON MAY 6 2002

TIME SHORT DUE TO ONGOING SVR WX. WATCH HAS BEEN ISSUED FOR THE SOUTHERN
2/3RDS OF GRB CWA...AND SUPERCELL STORMS CURRENTLY MOVG THROUGH WSTRN
MARATHON CO.

EXPECT TSTMS TO BE AN EVG FEATURE...WITH SFC LOW AND COLD FRONT EAST OF
THE FA BY 06Z. MUCH COOLER AIR FLOODS INTO THE CWA OVERNIGHT...AND
LINGERS FOR THE NEXT SEVERAL DAYS. A GENERAL LULL IN THE PRECIP IS
EXPECTED LATE TONIGHT INTO TUES...ALTHOUGH MID-LEVEL FRONTOGENETIC
FORCING MAY SQUEEZE OUT SOME SCT SHRA ACROSS THE NORTHERN 1/2 OF THE FA
TUES AFT/EVG. THE MODELS AGREE ON SETTLING THE COLD FRONT ACROSS CNTRL
IL ON TUES/TUES NGT...SO MCS DEVELOPMENT LATE TUES NIGHT SHOULD BE
FARTHER SOUTH THAN EARLIER ANTICIPATED. WILL KEEP A CHC POP GOING FOR
THE SOUTHERN COUNTIES FOR LT TUES NGT. CHC POPS CONTINUE WEDS INTO
THURS...UNTIL UPPER TROF SWINGS THROUGH. SCT SHRA MAY MIX WITH SHSN
THURS AFT/EVG ACROSS THE FAR NORTH.

DID NOT MAKE MUCH CHANGES TO EFP.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 6, 6:00 AM CDT, 10 hours 46 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT MON MAY 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND THIS EVENING.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SOUTH OF A GREEN BAY TO
WISCONSIN RAPIDS LINE.

A WARM FRONT WILL TRY TO MOVE NORTH INTO CENTRAL AND EAST CENTRAL
WISCONSIN TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN
ASSOCIATION WITH THE FRONT...AND THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS IF THERE IS SUFFICIENT DESTABILIZATION OF THE ATMOSPHERE.
ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
EARLY EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE.

SPOTTER GROUPS IN SOUTHERN AREAS COULD BE NEEDED THIS AFTERNOON OR
TONIGHT.

THIS OUTLOOK WILL BE UPDATED BY NOON. ADDITIONAL WEATHER INFORMATION CAN
BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING
OR IMMINENT.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, May 6, 11:00 AM CDT, 5 hours 46 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1100 AM CDT MON MAY 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF
A MARSHFIELD TO WAUPACA TO CHILTON LINE.

A STATIONARY FRONT WILL REMAIN ACROSS CENTRAL WISCONSIN THIS
AFTERNOON...AS WEAK LOW PRESSURE SHIFTS EAST ALONG THE BOUNDARY.
CLEARING SKIES WILL SPREAD ACROSS CENTRAL WISCONSIN...ALLOWING
TEMPERATURES TO QUICKLY WARM INTO THE 70S. THE WARM TEMPERATURES...
COMBINED WITH INCREASING LOW LEVEL MOISTURE...WILL GENERATE ENOUGH
INSTABILITY TO SUPPORT SEVERE THUNDERSTORMS ACROSS CENTRAL WISCONSIN AND
THE SOUTHERN FOX VALLEY. THE STORMS SHOULD DEVELOP OVER WEST CENTRAL
WISCONSIN BETWEEN 2:00 PM AND 3:00 PM...THEN TRACK EAST THROUGH CENTRAL
AND EAST CENTRAL WISCONSIN DURING THE AFTERNOON AND EARLY EVENING HOURS.
THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

SPOTTER GROUPS IN CENTRAL WISCONSIN AND THE SOUTHERN FOX VALLEY MAY
BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Local storm report, May 6, 3:54 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
354 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0351 PM    ROZELLVILLE               WI   .88 INCH HAIL
05/06/02   MARATHON

JKL
Local storm report, May 6, 4:03 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
403 PM CDT MON MAY 6 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0359 PM    9 WSW MOSINEE             WI   1 INCH HAIL
05/06/02   MARATHON

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:12 PM CDTSevere Thunderstorm WarningGRBMarathon48 min
May 6, 3:59 PM CDTSevere Thunderstorm WarningGRBMarathon46 min
May 6, 4:12 PM CDTSevere Thunderstorm WarningGRBPortage48 min
May 6, 4:50 PM CDTSevere Thunderstorm WarningGRBWood40 min
May 6, 5:13 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago32 min
May 6, 5:26 PM CDTTornado WarningGRBWaupaca34 min
May 6, 5:43 PM CDTTornado WarningGRBOutagamie, Winnebago47 min
May 6, 5:49 PM CDTSevere Thunderstorm WarningGRBWaushara41 min
May 6, 6:06 PM CDTSevere Thunderstorm WarningGRBCalumet24 min
May 6, 6:16 PM CDTTornado WarningGRBCalumet29 min
May 6, 6:25 PM CDTSpecial Marine WarningGRB110 min
May 6, 6:25 PM CDTSpecial Marine WarningGRB110 min
May 6, 6:25 PM CDTSpecial Marine WarningGRB110 min
May 6, 6:27 PM CDTSevere Thunderstorm WarningGRBBrown33 min
May 6, 6:30 PM CDTSevere Thunderstorm WarningGRBWaushara45 min
May 6, 6:35 PM CDTSevere Thunderstorm WarningGRBManitowoc40 min
May 6, 6:43 PM CDTSevere Thunderstorm WarningGRBCalumet32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.